North Dakota, 2006

Flash Flood in North Dakota, August 24, 2006

August 24, 2006 · NWS BIS · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 24, 2:50 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 24, 2:50 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT THU AUG 24 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
LARGE SURFACE LOW CENTERED OVER NORTH CENTRAL SOUTH DAKOTA WITH
BROAD LOW PRESSURE EXTENDING FROM WESTERN MANITOBA THROUGH THE
DAKOTAS THIS AFTERNOON. UPPER LEVEL SHORTWAVES WITH GOOD VORTICITY
ENERGY OVER NORTH CENTRAL NORTH DAKOTA AND ANOTHER OVER SOUTHWESTERN
NORTH DAKOTA AT THIS TIME. CLUSTER/LINE OF THUNDERSTORMS ASSOCIATED
WITH THE UPPER LEVEL SHORTWAVES COVERING MOST OF CENTRAL NORTH
DAKOTA. STORMS HAVE BEEN SEVERE...AND STORM PREDICTION CENTER HAS
PROPOSED EXTENDING THE WATCH OVER THE EASTERN HALF OF THE FORECAST
AREA AND UPGRADING TO A TORNADO WATCH. THE UPPER SHORTWAVES ARE
EXPECTED TO MOVE NORTHEAST AND INTO THE RED RIVER VALLEY BEFORE
MIDNIGHT. THE STORMS ARE EXPECTED TO AFFECT CENTRAL NORTH DAKOTA
THROUGH EARLY EVENING...AND IN EASTERN NORTH DAKOTA LATER THIS
AFTERNOON AND ALL EVENING. FAR WESTERN NORTH DAKOTA APPEARS TO BE
WELL TO THE WEST OF THE SURFACE LOW AND WEST OF THE STRONGEST UPPER
LEVEL SHORTWAVES. MINOR SHORTWAVES MOVING SOUTH FROM MANITOBA
TONIGHT WILL KEEP A CHANCE OF THUNDERSTORMS OVER CENTRAL NORTH
DAKOTA LATE TONIGHT. WILL ALLOW THE FLASH FLOOD WATCH TO EXPIRE.

EXPECT HIGHS ONLY IN THE 70S ON FRIDAY WITH SOME CYCLONIC FLOW ALOFT
AND WEAK SURFACE HIGH. MODELS INDICATE ANOTHER UPPER SHORTWAVE
MOVING INTO SOUTHWESTERN NORTH DAKOTA ON FRIDAY...SO KEPT SMALL
CHANCE OF THUNDERSTORMS THERE - SIMILAR TO PREVIOUS FORECAST.

SATURDAY AND SUNDAY ZONAL UPPER LEVEL FLOW WITH WITH WEAK HIGH
PRESSURE OVER THE STATE. DRY CONDITIONS FORECAST WITH SEASONAL
TEMPERATURES.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
MONDAY AND TUESDAY UPPER LEVEL RIDGE BUILDS INTO THE NORTHERN
PLAINS. WEDNESDAY AND THURSDAY THE 12Z GFS INDICATES WEAK SOUTHWEST
FLOW ALOFT WITH MOST VORT ENERGY OVER SOUTHWESTERN CANADA...ALTHOUGH
IT SHOWS SURFACE TROUGH DEVELOPMENT. WILL KEEP THE FORECAST DRY FOR
NOW WITH UNCERTAINTY IN THE LAST TWO DAYS OF THE EXTENDED FORECAST
PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JV
Hazardous weather outlook, Aug 24, 3:22 AM CST, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT THU AUG 24 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT THU AUG 24 2006 /322 AM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL SPREAD FROM WESTERN INTO CENTRAL NORTH DAKOTA
TODAY...THEN END FROM THE WEST TONIGHT. SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

In the hours before

Local storm report, Aug 24, 2:49 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
349 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND GST     6 S STEELE              46.77N 99.92W
08/24/2006  E60 MPH          KIDDER             ND   LAW ENFORCEMENT

            STORMS PRODUCED TORRENTIAL RAINFALL AND ZERO
            VISIBILITIES. REPORTED BY SHERIFF.

&&

VJENSEN
Local storm report, Aug 24, 2:52 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
352 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     TORNADO          2 S STEELE              46.83N 99.92W
08/24/2006                   KIDDER             ND   PUBLIC

            MAIL CARRIER REPORTED NO DAMAGE AND TORNADO HIT NOTHING.
            REPORT RELAYED BY KIDDER COUNTY EMERGENCY MANAGEMENT.

&&

VJENSEN
Local storm report, Aug 24, 3:04 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
404 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             12 W SELFRIDGE          46.04N 101.17W
08/24/2006  E4.25 INCH       SIOUX              ND   PUBLIC

            A FUNNEL CLOUD WAS ALSO REPORTED. REPORT RELAYED BY
            BROADCAST MEDIA.

&&

VJENSEN
Local storm report, Aug 24, 3:11 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
411 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             10 SW FORT YATES        45.98N 100.78W
08/24/2006  E1.00 INCH       SIOUX              ND   PUBLIC

            REPORT RELAYED BY THE NWS ABERDEEN WEATHER OFFICE.

&&

VJENSEN
Local storm report, Aug 24, 3:16 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
416 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HAIL             HALLIDAY                47.35N 102.34W
08/24/2006  E0.88 INCH       DUNN               ND   TRAINED SPOTTER

            LATE REPORT. RAIN TOTAL 0.70

0925 AM     TSTM WND GST     9 N GOLDEN VALLEY       47.42N 102.07W
08/24/2006  E60.00 MPH       MERCER             ND   PUBLIC

            ALSO HAD PEA SIZE HAIL AND 1.00 INCH OF RAIN.

0930 AM     HAIL             11 N ZAP                47.44N 101.92W
08/24/2006  E0.88 INCH       MERCER             ND   MESONET

            ALSO HAD 50 MPH WIND GUSTS. LEAVES STRIPPED FROM TREES.
            NORTH DAKOTA ATMOSPHERIC RESOURCE BOARD OBSERVER.

0935 AM     HAIL             7 N BEULAH              47.37N 101.77W
08/24/2006  M1.75 INCH       MERCER             ND   PUBLIC

            ALSO 60 MPH ESTIMATED. ONGOING AT 942 AM CDT.

1010 AM     HAIL             3 E HAZEN               47.30N 101.56W
08/24/2006  M0.75 INCH       MERCER             ND   PUBLIC

            HAIL ONGOING AT 1012 AM CDT.

1030 AM     HAIL             3 SE STANTON            47.29N 101.34W
08/24/2006  E4.00 INCH       MERCER             ND   PUBLIC

            SEVERE SIZE HAIL LASTED UNTIL 1100 AM CDT. LARGEST STONES
            GRAPEFRUIT SIZE. MANY VEHICLES DESTROYED. BUILDING
            SEVERELY DAMAGED. REPORT FROM GREAT RIVER ENERGY PLANT.

1030 AM     HAIL             1 S STANTON             47.30N 101.38W
08/24/2006  E2.50 INCH       MERCER             ND   LAW ENFORCEMENT

            ONGOING AT 1032 AM CDT.

1050 AM     HAIL             20 SW WATFORD CITY      47.60N 103.57W
08/24/2006  E0.75 INCH       MCKENZIE           ND   NWS EMPLOYEE

1058 AM     HAIL             2 W UNDERWOOD           47.45N 101.18W
08/24/2006  E0.75 INCH       MCLEAN             ND   PUBLIC

            HAIL WAS ONGOING AND FALLING LIGHTLY

1125 AM     HAIL             WASHBURN                47.29N 101.03W
08/24/2006  E1.00 INCH       MCLEAN             ND   LAW ENFORCEMENT

            SEVERE SIZE HAIL 1125 AM CDT TO 1135 AM CDT...LARGEST
            STONES QUARTER SIZE. INFORMATION FROM WASHBURN WARNING
            POINT.

1125 AM     HAIL             WASHBURN                47.29N 101.03W
08/24/2006  E0.75 INCH       MCLEAN             ND   LAW ENFORCEMENT

            HAIL OCCURRING STILL AT 1127 AM CDT.

1210 PM     HAIL             GLADSTONE               46.86N 102.57W
08/24/2006  E1.75 INCH       STARK              ND   LAW ENFORCEMENT

            HAIL STILL OCCURRING AT 1212 PM CDT.

1210 PM     HAIL             GLADSTONE               46.86N 102.57W
08/24/2006  E1.75 INCH       STARK              ND   LAW ENFORCEMENT

            STILL OCCURRING AT 1212 PM CDT.

1225 PM     HAIL             MANDAREE                47.74N 102.68W
08/24/2006  E1.00 INCH       MCKENZIE           ND   PUBLIC

            RELAYED BY LOCAL MEDIA.

1235 PM     HAIL             RICHARDTON              46.88N 102.32W
08/24/2006  E0.75 INCH       STARK              ND   TRAINED SPOTTER

            SOME PEA SIZE HAIL AS WELL.

1252 PM     HAIL             1 SE LINCOLN            46.75N 100.69W
08/24/2006  E0.75 INCH       BURLEIGH           ND   TRAINED SPOTTER

            MOSTLY PEA SIZE HAIL

0105 PM     HAIL             LINCOLN                 46.77N 100.70W
08/24/2006  E0.88 INCH       BURLEIGH           ND   NWS EMPLOYEE

            HARLYN WETZEL CALLED IN THE REPORT

0139 PM     FUNNEL CLOUD     12 NW GARRISON          47.78N 101.61W
08/24/2006                   MCLEAN             ND   LAW ENFORCEMENT

0155 PM     FLOOD            BEULAH                  47.27N 101.77W
08/24/2006                   MERCER             ND   LAW ENFORCEMENT

            FLOODING OF LOW LYING AREAS HAS BEEN REPORTED FROM BEULAH
            TO HAZEN

0155 PM     FLASH FLOOD      E BEULAH                47.27N 101.77W
08/24/2006                   MERCER             ND   LAW ENFORCEMENT

            FLOODING RAINS FROM THUNDERSTORMS HAVE BEEN REPORTED IN
            LOW LYING AREAS FROM BEULAH TO HAZEN

0205 PM     TSTM WND GST     WASHBURN                47.29N 101.03W
08/24/2006  E60.00 MPH       MCLEAN             ND   LAW ENFORCEMENT

0210 PM     TSTM WND GST     GARRISON                47.65N 101.42W
08/24/2006  E60.00 MPH       MCLEAN             ND   TRAINED SPOTTER

0212 PM     HAIL             3 W UNDERWOOD           47.45N 101.21W
08/24/2006  E1.00 INCH       MCLEAN             ND   TRAINED SPOTTER

            65 MPH WINDS ALSO REPORTED

0220 PM     TSTM WND GST     UNDERWOOD               47.45N 101.14W
08/24/2006  E65.00 MPH       MCLEAN             ND   PUBLIC

            REPORTED WINDS WERE ONGOING AT 222 PM CDT

0255 PM     HAIL             4 W STEELE              46.86N 100.00W
08/24/2006  E1.75 INCH       KIDDER             ND   LAW ENFORCEMENT

            HAIL WAS CONTINUING AT 300 PM CDT. WINDS WERE REPORTED AT
            45 MPH. REPORTED BY NORTH DAKOTA HIGHWAY PATROL.

0303 PM     TORNADO          2 S STEELE              46.83N 99.92W
08/24/2006                   KIDDER             ND   PUBLIC

            MAIL CARRIER REPORTED NO DAMAGE AND TORNADO HIT NOTHING.
            REPORT RELAYED BY KIDDER COUNTY EMERGENCY MANAGEMENT.

0315 PM     HAIL             STEELE                  46.86N 99.92W
08/24/2006  E1.75 INCH       KIDDER             ND   LAW ENFORCEMENT

            HAIL WAS ONGOING AT 318 PM CDT.

0318 PM     TSTM WND GST     6 S STEELE              46.77N 99.92W
08/24/2006  E60.00 MPH       KIDDER             ND   LAW ENFORCEMENT

            STORMS PRODUCED TORRENTIAL RAINFALL AND ZERO
            VISIBILITIES. REPORTED BY SHERIFF.

0358 PM     HAIL             12 W SELFRIDGE          46.04N 101.17W
08/24/2006  E4.25 INCH       SIOUX              ND   PUBLIC

            A FUNNEL CLOUD WAS ALSO REPORTED. REPORT RELAYED BY
            BROADCAST MEDIA.

0408 PM     HAIL             10 SW FORT YATES        45.98N 100.78W
08/24/2006  E1.00 INCH       SIOUX              ND   PUBLIC

            REPORT RELAYED BY THE NWS ABERDEEN WEATHER OFFICE.

&&

VJENSEN
Local storm report, Aug 24, 4:12 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
512 PM CDT THU AUG 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     5 NW WASHBURN           47.34N 101.10W
08/24/2006                   MCLEAN             ND   PUBLIC

            FALKIRK NORTH DAKOTA. WIND ESTIMATED 90 MPH. SEVERE
            DAMAGE TO THE ELEVATOR AND VEHICLES. SEVERE WIND UNTIL
            235 PM CDT. LATE REPORT.

&&

VJENSEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, McHenry

When
August 24, 4:30 PM CST to 6:00 PM CST
Where
McHenry County, Towner
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Water as much as 8 inches deep in the streets of the downtown area flowed over the curbs and sidewalks and into businesses. Motorists had to find alternate routes around the city. Most of the damage was of the cleaning up variety typically associated with minor flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528718.